Arkansas, 2003

Tornado in Arkansas, May 16, 2003

May 16, 2003 · NWS LZK · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 10:36 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 16, 10:36 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1136 AM CDT FRI MAY 16 2003

UPDATED FORECASTS TO REMOVE THIS MORNINGS SEVERE THUNDERSTORM WATCH.
TEMPERATURES REMAIN COOL ACROSS NORTH ARKANSAS. LOWERED TEMPERATURES
IN THE NORTH. ISSUED A FLASH FLOOD WATCH TO COVER TODAY AND TONIGHT.
KLZK RADAR SHOWS ANOTHER ROUND OF THUNDERSTORMS MOVING INTO WESTERN
PARTS OF THE STATE. MANY AREAS OF THE CWFA HAVE SATURATED SOILS
WHERE ADDITIONAL RAINFALL COULD CAUSE FLASH FLOODING. OTHERWISE
TEMPERATURES AND WINDS LOOK GOOD.

.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, May 16, 3:30 AM CST, 10 hours 17 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS
PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT
IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO
THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS
WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE
ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS
ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF
THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER
LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN
PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE
WEATHER A VERY GOOD POSSIBILITY.

THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN
ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF
ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS
OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS
WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT
ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER.

IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE
UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE
THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY
RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN
OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3
INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH
THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN
WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS
IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING
WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING
BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED
SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL
BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF
THE STATE EARLY IN THE DAY.

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

56

In the hours before

Local storm report, May 16, 1:26 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    SEARCY                    AR   75 MPH TSTM WIND GUST
05/16/03   WHITE                          REPORTED BY STORM SPOTTER

28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, White

When
May 16, 1:47 PM CST to 1:50 PM CST
Where
White County, 1 mi E of Bradford
Rating
F1
Path length
2 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
35.417, -91.450

A weak tornado touched down over northeast White County about 1 mile east of Bradford. The tornado downed a number of trees and power poles. Several homes sustained roof damage, mainly from falling trees. The tornado continued to track northeastward in Jackson County.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyThe tornado archive for Arkansas, 2003Warnings in Arkansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360722.